Blood sugar lows

By steely Latest Reply 2009-09-27 19:17:24 -0500
Started 2009-08-05 17:04:08 -0500

How bad is it physically to let your blood sugar go low? What does it do to your body?

The reason I ask is, I was out working in the garden and passed out. This is not the first time this has happened, about 4 times in the past 6 months. It was super hot and humid and I should've known better. I'm bad to skip meals because I rarely feel hungry.

I'm more curious if this is permanently damaging my body. Thanks for the input.

25 replies

Vicrgreen 2009-08-09 00:16:53 -0500 Report

I have had several bouts with low BG. Once driving a car, another time with a friend in Fairbanks, he called an ambulance for me and then headed home. Since home is 100 miles away he had gone a long way toward home when I woke up in the ER and they wanted to know how I was leaving. Fortunately he had a cell phone and came back for me.

My doctor gave me a prescription for some concentrated glucose to keep with me for future need. I went to the local medical supply to fill it. The gal said they didn't have it in stock but suggested I go to the local IGA and by a tube of that readymade frosting they use for cake decoration the kind in the tube for writing on the cake.. She said it is the exact same stuff, so you might want to invest in a tube or two.

I sometimes wake up in the AM and I'm cold, sweaty and my hair is soaking wet with sweat. When that happens I know I've had a low BG (also called an insulin reaction) incident.

It is serious and can have long lasting, even permanent detrimental effects on your quality of life, if you survive. I lived alone at first. I have now moved into town, where I rent a room in the house of the mother of one of my friends.She has some health problems to so we keep an eye on each other. Works out well for both of us.

steely 2009-08-09 10:03:58 -0500 Report

Thank you for sharing your story with me. I'm being more careful about making sure I'm eating on schedule now. I may pick up a few of those tubes, it certainly could help.

kdroberts 2009-08-06 07:30:06 -0500 Report

one thing to keep in mind is that low blood sugar is not something that's going to happen without a cause. Some medications can cause them, mainly anything that causes an increase in insulin in your body, and skipping meals when on the medications can increase the chance but if you are not on any of those medications the chances of going low are not very high and skipping a meal will usually RAISE your blood sugar.

steely 2009-08-06 07:47:21 -0500 Report

I take glyburide twice a day. I just couldn't deal with metformin. I was already diagnosed with IBS. My quality of life on met was nothing. I rarely could leave the house.

Harlen 2009-08-05 20:03:15 -0500 Report

You can die,permanent brain damage.
check your BS befor you go out to work
If you skip a meal, check every Hr
Please dont let your self get to low
One of my frends Died from low Bs

steely 2009-08-05 21:54:27 -0500 Report

Thank you, I have tendency to gloss over the actual real problems diabetes can cause. I'm sorry about your friend. Even better reason to take it very seriously.

Ms.B2 2009-08-05 22:39:02 -0500 Report

Hi mine yo yo's at times.Usually stressed related. The other night about two hours after dinner I was on the phone with my daughter. I told her I needed to go because I felt like My B/S was droping. When I got off the phone I checked & to my amazement I had droped to 44, I have never been that low before and it was very scary.

kdroberts 2009-08-05 18:22:58 -0500 Report

Short term, the link John posted pretty much sums it up. Just remember that chance are you won't just be sitting in a nice safe place waiting for the things to happen so the situation you are in can make it infinitely more dangerous, for instance if you are driving.

The link also touches on something that will have a long term impact, the fact that the brain is getting less fuel and brain damage can occur. It has been shown that a single, serious low increases a persons chance of dementia and alzheimers in later life. Two lows increases that more, 3 more still and then it seems to stay about the same risk level regardless of how many more lows you get. It's probably a pretty safe bet to say that some brain damage is happening with every low, it may not be serious but something will be happening.

steely 2009-08-05 21:52:06 -0500 Report

Eeekkkk!!!! I was afraid of that. Thanks for the input, even though it wasn't what I wanted to hear. : )

gwen57 2009-08-05 18:13:58 -0500 Report

i am not an expert in this field but i do know you have no business in the hot sun,and skipping meals is nopt godd either,Ask your doctor !

steely 2009-08-05 21:50:33 -0500 Report

I know, but if I don't get it done, who will? Thanks, my doctor is about useless when it comes to diabetes. I have no insurance so I stay with him because he will see me and prescribe the meds I need. Thanks again!

gwen57 2009-08-06 12:58:28 -0500 Report

i know ,but call around and find out about insurance i am sure someone knows something i would email the governor of my state you have RIGHTS!

spranger 2009-08-09 02:55:37 -0500 Report

Some local pharmacys have meds and supplies that aren't that expensive.

I get 3 month supply of Diabetic Meds for $10 thur Target Pharmacy on 2 different meds.
They do not bill me thru my insurance.

Also, sometimes the doctors have samples of stuff as they get them from drug reps. Also contacting diabetic machine makers can help you to get the strips as well. You need to be testing and you need to let people know you need help to pay for them some how so you can take care of yourself.

mamaoak 2009-08-05 17:40:38 -0500 Report

i do not know if it can do permant damage all i know is it is not good to have this happen. for me it is hard to tell high and lows fell the same. i feel drunk all the time i just test to see what is going on i start to feell funny around 100 or after i eat and it is riasing. when it goes low i get apple juice in the little boxes carry one with me every where. hope this helps.

John Crowley
John CrowleyCA 2009-08-05 17:40:12 -0500 Report

That is an excellent question. Here's one answer I found from a pretty reliable source.

"The symptoms usually occur gradually and may be associated with a rapid heart beat, perspiration, shakiness, and anxiety (some of the warning signs). If these signs are ignored, and blood sugar levels continue to fall, more severe symptoms may occur, such as confusion, behavior changes, stupor, and unconsciousness. These later symptoms are the result of a reduction in fuel source to the brain. Eventually, a patient can develop a seizure and coma may ensue. While most patients have never experienced such severe symptoms, those who have recurrent, severe episodes may suffer from long-term brain damage."

So it does sound like "recurrent, severe" episodes can be very dangerous. Be more careful next time :-) Keep a juice box close by or some hard candy in your pocket.

steely 2009-08-05 21:46:56 -0500 Report

Thanks for that information. I'm weak as water when one of these happens. I will be more careful. It's only been six months but I need to eat more often.

CindiM 2009-08-06 11:42:36 -0500 Report

I am a new diabetic, and have trouble maintaining my blood sugar levels. I am not on the right type medication because I am a Type 1 and they have me on pills. My problem is that when I start to feel the symptons that you have discussed, they are at night, and I tend to fall asleep so soundly and not realize what is going on. I have been rough with memory, as well as instability in standing. Are those also low blood sugars?

kdroberts 2009-08-06 13:05:46 -0500 Report

Have you been diagnosed with type 1? It seems odd that you would be on pills and be type 1, it could very easily kill you! If you are type 1 and not taking insulin then it's almost impossible to have low blood sugar because you don't produce insulin to lower your blood sugar. The only exception would be if you still have some pancreas functionality and the medication increases that.

The symptoms you say could be low blood sugar but without actually testing your blood sugar there is no way of telling.

steely 2009-08-06 14:12:16 -0500 Report

No, I was diagnosed Type 2. Evidently my pancreas works somewhat. Just not well enough. I do test my blood sugar often. It was 75 this morning. I haven't checked since then. Strips are expensive, so I try to stretch them out. You guys know that though.

Jipwhip 2009-08-05 17:26:54 -0500 Report

It can be really bad for you. About three years ago I found that out the hard way. I had taken me rapid acting insulin and did not eat right away. This was when I was fairly new to diabetes. I drove my car to my husbands work to take him out to lunch. Bad mistake. My blood sugar dropped so low that I had a seizure while driving. I ran over a curb and tapped an electrical box. Nothing happened thank God. I was taken to the hospital and checked out and released about three hours later. I learned never to let my blood sugar get that low again, because I could have killed someone else or hurt them really bad. Who knows how long you could wait for help if you are alone and this happens? As for what could happen to your body. You could have a seizure or pass out. Not a pleasant thing to wake up from either. I was freaked out when I woke up in the back of the ambulance. Didn't know where I was or how I got there. Very scary. Yes you could be doing permanent damage and not know until it is too late. so why take the chance.

steely 2009-08-05 17:37:59 -0500 Report

Thank you for telling me your story. My husband was out mowing but didn't see me collapse. I didn't lay there very long but I can see how dangerous it could be if I'd been alone. I'm going to have to do better.

Next Discussion: dr. appoitment »